Recently, I made the decision to start a medication for my Multiple Sclerosis. I have not taken one for several years. In the past, most of the ones I have taken made me feel worse (flu-like symptoms, allergic reactions, depression) and taking them meant taking more pills to combat their negative effects. Due to all of this, making the decision to try another MS medication was a VERY difficult decision for me. Honestly, I expected the worst and was less than thrilled about filling my body with chemicals. Reluctantly, I made the decision to go on a new medication that came out this year, Tecfidera (BG-12).
The side effects for this medication can be disruptive (flushing, stomach pain, nausea, etc.) and I feared (even expected) that I would be one of the people who experienced them all. Some people have complained that the effects are so bad, they had to stop the pill. I believed that would be me. A few days, or a week on the pill and I would be done with it. At least then I could say I had tried it and go on with my life.
On Saturday September 28th, I took my first dose of Tecfidera and waited for the awfulness to start. 4 hours later, I had flushing. My ears and face started to get tingling then red. The feeling covered me from head to toe. It was uncomfortable, but not painful. I logged on to a Facebook page for people who are taking the medication and read about the importance a taking the pill on a full stomach and taking an antacid with it. The Nurse Practioner had warned me of this as well. So, before my next dose I ate some protein, an antacid, and a Bayer. Guess what. No flushing. I have continued to do this with every dose since and have never had the flushing I did after the first dose.
This is good. The pill hasn’t killed me, hasn’t made me want to kill myself, and hasn’t put me in the hospital… like some of the other MS medications have. So, we are off to a good start. I still was NOT thrilled about having to take it. It felt like I had to finally admit I could not control MS on my own. It felt like defeat.
I kept taking it though, knowing it wasn’t going to work for me…
Then a funny thing happened. I woke up on Monday October 4th, feeling GREAT. Well, WTH? It must be the weather, or I got a good night’s sleep… there is no way on Earth it had anything to do with the medication.
Then it happened the next day.
And the day after that.
The day after that…
And it keeps on happening.
I cannot explain why, but 2 days after starting this medication, I started to feel better than I have in months. Better than I have in more than a year.
So, there is it. Maybe the medication is helping me. My issues are not gone. I am still numb, tingly, off-balance, and have brain fog. The change has been in my energy level, which has definitely improved. I can get out of bed in the morning, work all day, and after work I still have energy to live. I can participate in life!
It is a small step, but it feels great!